MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number S5-021
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Chest Pain (1776); Death (1802); Endocarditis (1834); Multiple Organ Dysfunction Syndrome (3261)
Date of Event 01/22/2017
Type of Reportable Event Death
Event or Problem Description
The manufacturer was informed on this event through the study publication 'summary report of clinical follow-up and statistical analysis of cphv-s5 prosthetic heart valve'.This study aims to evaluate the mid- and long-term safety of prosthetic heart valve after implantation through a retrospective follow-up analysis.A total of 300 patients were followed-up in this study.The results of this retrospective follow-up study showed that the cphv-s5 (carbomedics top hat) prosthetic heart valve has low incidences of related clinical events after implantation, with no occurrence of unexpected adverse events, thus has good mid- and long-term safety.Among the results presented in this study, one patient (0.33%, 0.07% patient-year) had two adverse events indicated as valve related: 'chest pain, subacute infective endocarditis' on (b)(6) 2016 and the patient passed away on (b)(6) 2017.The patient received the cphv-s5 on (b)(6) 2016.It was confirmed that the patient's endocarditis was treated pharmacologically.With antibiotic treatment, the patient had an apparent improvement and recovered to a generally acceptable condition.However, the patient's endocarditis was reportedly not completely resolved.On the discharge diagnosis, subacute infective endocarditis was indicated and the patient was advised for further anti-inflammatory treatment.The patient passed away on (b)(6) 2017 due to multi-organ failure.It is reported that the endocarditis was not resolved at the time of death.The device functionality and the relationship between the patient's endocarditis and the death were reportedly unknown.
 
Additional Manufacturer Narrative
The 'date user facility/importer became aware of the event' was mistakenly indicated as 18 feb 2020 instead of 13 feb 2020 in the previous report submitted.This information has now been properly updated.The remainder of the information remains unchanged.
 
Additional Manufacturer Narrative
A complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.Based on the information available, it is not possible to establish a definitive root cause for the reported event.However, based on the document review performed, which included a review of the sterility process, no manufacturing deficits were identified.Considering the rigorous sterilization process that each livanova device undergoes at the time of manufacture, verified during the document review, it is unlikely that the endocarditis was caused by the device.Furthermore, the antibiotic treatment initially improved the patient's health conditions, although no further information is available on the device functionality and the subsequent treatments performed after the discharge.Ultimately, since the device was not explanted and no further information was received, the root cause ultimately remains unknown.Should additional information be provided, the case will be re-assessed and a follow-up report will be submitted as applicable.

Brand Name
CARBOMEDICS TOP HAT MECHANICAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
strada crescentino snc
saluggia, vercelli
MDR Report Key9821828
Report Number1718850-2020-01026
Device Sequence Number19289671
Product Code LWQ
UDI-Device Identifier08022057012906
UDI-Public(01)08022057012906(240)S5-021(17)210204
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/23/2020
Report Date (Section F) 02/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/04/2021
Device Model NumberS5-021
Device Catalogue NumberS5-021
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/13/2020
Device Age10 MO
Event Location Hospital
Date Report to Manufacturer02/18/2020
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer02/13/2020
02/13/2020
Initial Report FDA Received Date03/11/2020
Supplement Report FDA Received Date03/11/2020
04/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;